Kansas, 2008

Hail in Kansas, August 14, 2008

August 14, 2008 · NWS DDC · 3 events in 1 county or zone

Despite weak flow aloft and a few marginally severe thunderstorms were able to produce hail over Haskell county during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Despite weak flow aloft and a few marginally severe thunderstorms were able to produce hail over Haskell county during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 14, 2:25 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 14, 2:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT THU AUG 14 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN CHALLENGES WILL BE POPS, POSSIBLE SEVERE TONIGHT, AND QPF.

THE LATEST SHORT FUSE COMPOSITE PRODUCTS FROM 18Z SHOWED ABOUT 1200
J/KG OF CAPE ACROSS MY SOUTHWEST CWA, BASICALLY SOUTHWEST OF THE
EARLIER BAROCLINIC ZONE WHICH THUNDERSTORMS MOVED ALONG THIS
MORNING.  THERE IS A LACK OF APPRECIABLE CAPE RIGHT NOW IN MY
CENTRAL AND EASTER CWA. A FRONT IS BARRELING DOWN AND WILL CROSS
FROM NORTH TO SOUTH THROUGH OUR AREA TONIGHT.  STILL THINK THERE WILL
BE PLENTY OF UPPER SYNOPTIC LIFT AS A SHORT WAVE CROSSES THE AREA
TONIGHT.  SO WILL GO LIKELY POP IN ALL AREAS EXCEPT THE NORTHWEST
TIER, WHERE THE LEADING EDGE OF CONVECTION WILL LIKELY CLEAR THAT
AREA BY 00Z.  HAVE ALSO MENTIONED POSSIBLE SEVERE ACROSS MY WEST AND
SOUTH BEFORE MIDNIGHT, AND THEN SHIFTED THE HIGHER RISK EAST AFTER
MIDNIGHT. THE PRIMARY RISK FROM THE INVERTED SOUNDING WILL BE STRONG
WINDS. HEAVY RAIN SEEMS LIKELY AS WELL AS STORMS WILL NOT BE FAST
MOVING. HAIL WILL BE POSSIBLE WITH THE STRONGER VERTICAL STORMS.  AS
PER SPC GUIDANCE, AS SEVERE WATCH WILL BE POSTED FOR OUR SOUTHWEST
COUNTIES THROUGH 10 PM CDT.  THE CAPE IS MAXIMIZED THERE AND SUNNY
SKIES HAVE ALLOWED THE SURFACE TO DESTABILIZE THROUGH THE AFTERNOON.
THIS WATCH IS BASICALLY SOUTHWEST OF A KEARNY COUNTY TO HASKELL TO
CLARK COUNTY LINE.

THE UPPER LOW IS DIVING SOUTH THROUGH MONTANA/WYOMING TODAY, AND
WILL CONTINUE TO BUILD SOUTH-SOUTHWEST INTO WESTERN COLORADO BY LATE
FRIDAY.  THIS WILL LEAVE SOUTHWESTERN KANSAS IN A CONTINUED AREA OF
FAVORED WIDESPREAD LIFT FRIDAY AND SATURDAY.  WILL KEEP 40-50
CHANCE POPS GOING FOR ALL FRI-FRI NT-AND SAT PERIODS.  HOW MUCH RAIN
WILL FALL IS STILL IN QUESTION, BUT THINK THE SOUTH AND SOUTHEAST
ZONES ARE IN FOR THE MOST RAIN, PERHAPS WELL OVER AN INCH IN A FEW
LOCATIONS, THROUGH SATURDAY.

TEMPERATURES WILL BE COOL, ESPECIALLY FOR THIS TIME OF YEAR.  MIN
TEMPS WILL BE SIMILAR TO THIS MORNING, JUST ABOVE THE DEW POINT
LEVELS.  LOWS TONIGHT SHOULD BE IN THE 60F (NW) TO 65F (SE) AND
FRI NT FROM 57F (W) TO 63F (SE).  MAX TS ARE TRICKIER WITH THE
CLOUDS AND RAINFALL, BUT SHOULD RANGE FRIDAY FROM 75F IN MY N AND NW
TO NEAR 81F IN THE SE ZONES NEAR P28.  HIGHS ON SATURDAY SHOULD BE
A FEW DEGREES COOLER, RANGING FROM 74F AT EHA AND GCK TO 79F AT P28.

DAYS 3-7...

AFTER A BRIEF BREAK ACROSS MUCH OF THE FCST AREA, WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE LIKELY SUNDAY AND MONDAY AS AN UPPER SYSTEM
MOVES SOUTHEAST INTO FAR SOUTHWEST KANSAS AND EASTERN COLORADO. LOW
LEVEL MOISTURE WILL BE ABUNDANT WITH THIS SYSTEM. THE HEAVIEST RAIN
AMOUNTS SHOULD BE ACROSS THE WESTERN HALF OF OUR FCST AREA. THE
ECMWF CONTINUES TO SHOW THE UPPER SYSTEM MOVING VERY SLOWLY ACROSS
NORTHERN OKLAHOMA BY TUESDAY AND THEN FINALLY OPENING UP AND LIFTING
NORTHEAST AS AN UPPER TROUGH APPROACHES THE ROCKIES. PRECIP MAY
LINGER IN OUR EASTERN COUNTIES INTO MID-WEEK. WEAK UPPER TROUGHING
MAY PASS ACROSS THE NORTHERN PLAINS BY LATE NEXT WEEK AND BRING A
FRONT AND THUNDERSTORMS CHANCES BACK TO SW KS. OVERNIGHT LOWS SHOULD
BE MILD THROUGHOUT THE EXTENDED GIVEN THE EXPECTED HIGH DEWPOINTS.
HIGHS OUGHT TO BE WARMING INTO THE UPPER 80S TO LOWER 90S BY LATE
WEEK AS WEAK MID LEVEL DOWNSLOPE FLOW DEVELOPS.

&&

.AVIATION...

VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH TONIGHT. HOWEVER,
CIGS AND VSBYS WILL OF COURSE BE LOWER UNDERNEATH THE
HEAVIER LOCAL THUNDERSTORMS. THE BEST CHANCE OF STORMS IS AT DDC
THROUGH 00 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  78  60  76 /  70  40  40  40
GCK  60  75  58  74 /  50  40  40  40
EHA  61  76  57  74 /  60  40  40  50
LBL  62  77  60  75 /  60  40  40  40
HYS  61  75  59  75 /  70  40  40  40
P28  65  81  63  79 /  70  40  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/24/24
Hazardous weather outlook, Aug 14, 1:31 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
231 PM CDT THU AUG 14 2008

KSZ030-031-043>046-061>066-074>081-084>090-151000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
231 PM CDT THU AUG 14 2008 /131 PM MDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF
SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT. THE BEST CHANCE OF
SEVERE STORMS WILL BE ALONG AND SOUTHWEST OF A LINE FROM SCOTT CITY
TO JETMORE TO COLDWATER INCLUDING DODGE CITY AND GARDEN CITY.
HAIL AS LARGE AS QUARTERS AND WINDS UP TO 60 MPH ARE POSSIBLE WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. THE
BEST CHANCE OF HEAVY RAIN WILL BE IN FAR WESTERN KANSAS. WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT THROUGH MONDAY
ACROSS MUCH OF SOUTHWEST KANSAS. THE HEAVIEST RAIN IS EXPECTED TO BE
ALONG AND WEST OF A LINE FROM SCOTT CITY TO GARDEN CITY TO MEADE
WHERE SEVERAL INCHES IS POSSIBLE OVER THE 3 DAY PERIOD. FLOODING
COULD BECOME A CONCERN AS WELL.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS WILL BE NEEDED THROUGH THIS EVENING, ESPECIALLY
ALONG AND WEST OF A LINE FROM GARDEN CITY TO DODGE CITY TO COLDWATER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 14, 9:09 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 AM CDT THU AUG 14 2008

KSZ077-078-141600-
FORD-GRAY-
1009 AM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR FORD AND GRAY COUNTIES...

AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIMARRON...MOVING SOUTH AT 18 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL AFFECT EASTERN AND SOUTHEASTERN GRAY COUNTY INCLUDING
ENSIGN AND THE HAGGARD ELEVATOR.

LAT...LON 3766 10014 3756 10032 3763 10048 3785 10043
      3783 10021
TIME...MOT...LOC 1509Z 322DEG 15KT 3781 10032

FINCH
Local storm report, Aug 14, 9:55 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             4 SE CIMARRON           37.77N 100.29W
08/14/2008  E0.75 INCH       GRAY               KS   PUBLIC

&&

26
Local storm report, Aug 14, 11:18 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1218 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     LIEBENTHAL              38.65N 99.32W
08/14/2008                   RUSH               KS   TRAINED SPOTTER

            FOUR INCH DIAMETER TREE BRANCHES WERE BLOWN DOWN.

&&

26
Special weather statement, Aug 14, 2:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT THU AUG 14 2008

KSZ063-076-142045-
FINNEY-HASKELL-
307 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND HASKELL COUNTIES...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PLYMELL...MOVING SOUTHEAST
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3772 10065 3743 10072 3771 10106 3780 10100
TIME...MOT...LOC 2007Z 293DEG 22KT 3771 10097

RITTERLING

The radar

The Dodge City radar (KDDC), 90 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Haskell

When
August 14, 2:30 PM CST
Where
Haskell County, 15.2 mi NNW of Sublette
Measured
0.88 in hail
Reported by
Public
Coordinates
37.670, -100.990

Hail, Haskell

When
August 14, 2:40 PM CST
Where
Haskell County, 7.43 mi NNW of Tice
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.620, -100.770

Hail, Haskell

When
August 14, 3:00 PM CST
Where
Haskell County, 6.24 mi N of Tice
Measured
0.75 in hail
Reported by
Public
Coordinates
37.610, -100.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133350, 133351, 133352.